Syrup-based medications contaminated with a chemical often used in antifreeze were the likely cause of the acute kidney injuries (AKIs) and deaths of 66 young children in the West African country of Gambia in 2022, CDC researchers said.
A laboratory analysis of 23 medication samples conducted by Gambia’s Ministry of Health and the World Health Organization (WHO) confirmed that four imported syrup-based medications contained diethylene glycol and ethylene glycol (DEG/EG), reported Parsa Bastani, PhD, of the CDC’s Epidemic Intelligence Service and Center for Global Health.
The medications came from Maiden Pharmaceuticals in Haryana, India, which were imported into Gambia on June 21, the group detailed in the Morbidity and Mortality Weekly Report.
“This investigation strongly suggests that medications contaminated with DEG or EG imported into The Gambia led to this AKI cluster among children,” the authors wrote. “This likely poisoning event highlights the potential public health risks posed by the inadequate quality management of pharmaceutical exports.”
In late July 2022, a pediatric nephrologist alerted Gambia’s Ministry of Health to a cluster of AKI cases in young children being treated at the country’s only teaching hospital. The CDC and the WHO were called in to help characterize the illness and identify exposures.
By September 29, a total of 78 children had been identified with clinically suspected AKI, 66 of whom died. Of the patients, 75% were younger than 2 years, and 60% were boys.
The investigators collected information from medical record reviews and caregiver interviews, and 59 case report forms were completed, comprising 76% of the 78 cases reported to Gambia’s Ministry of Health, and 88% of the 67 patients with a symptom onset date.
A confirmed case of pediatric AKI was defined as anuria (no urine output) of unknown etiology in a child ages 8 years and younger, persisting for 24 hours or more, from June 21 to September 29; 56 of the 59 patients met the case definition.
Of these 56, 54% experienced fever as their first symptom, 50% experienced vomiting, and 34% had diarrhea or loose stools. All patients experienced anuria and fever, 95% had vomiting, 73% had diarrhea, and 48% had anorexia or reduced feeding.
The median interval from symptom onset to anuria was 5 days (IQR 2-7 days), and among the patients who died, the median interval from onset of anuria to death was 6 days (IQR 3-7 days). Abnormal lab results occurred in 66% to 100% of patients, including impaired renal and liver function, thrombocytosis, and mild to moderate anemia.
Among 26 caregivers who were interviewed, all reported that the children had taken over-the-counter or prescription syrup-based medications, including acetaminophen, before onset of anuria. In eight of the 14 interviews where caregivers identified the manufacturer name of at least one medication the child had taken, one international manufacturer that produced a syrup-based medication was identified.
Gambia’s Ministry of Health suspended the import of all medications from the manufacturer on Oct. 4, 2022 and alerted healthcare providers of the possible contamination. The WHO issued a worldwide medical product alert for the four medications on October 5. In collaboration with other organizations, the Ministry of Health conducted a house-to-house recall collection of these products and all paracetamol, promethazine, and cough syrups.
Such poisonings are nothing new, said Joshua Schier, MD, MPH, of the CDC, and colleagues in a perspective published in the New England Journal of Medicine. More than 14 mass poisonings with DEG have been reported in 14 countries over the last 80 years, often affecting children.
“Although the root causes of MDMPs [medication-associated diethylene glycol mass poisonings] are unclear, DEG continues to sporadically appear in medications that normally contain appropriate excipients, such as pharmaceutical grade propylene glycol and glycerin,” they wrote.
DEG has many industrial uses because of its properties as an effective solvent for chemicals that are water-insoluble, and is commonly used in brake fluid, antifreeze, lubricant, fuel, and wallpaper stripper. It’s clear, colorless, odorless, viscous, and has a sweet taste.
According to Schier and co-authors, DEG causes “an unusually high number of poisonings owing to its consumption as an inappropriate excipient” in medications that are ingested. Health effects include nephrotoxicity, most likely from a DEG metabolite. Even if someone recovers from a poisoning, they are still at risk for neurotoxic effects like facial paralysis, peripheral neuropathy, and quadriparesis, among others. If DEG ingestion is confirmed quickly enough, antidotes include alcohol dehydrogenase-inhibiting drugs and hemodialysis.
Bastani’s group noted that “inadequate regulatory structures make the sale of medications from international markets an especially high-risk activity in low-resource settings.”
Exported medications might have less rigorous regulatory standards than domestic ones, and low-resource countries often lack human and financial resources to monitor and test imported drugs, they explained.
“Continued efforts to strengthen pharmaceutical quality control and event-based public health surveillance are needed to help prevent future medication-related outbreaks,” they wrote.
Schier and co-authors pointed out that DEG testing isn’t routinely available, and recommended that drug manufacturers follow Current Good Manufacturing Practice requirements.
“Establishing postmarketing surveillance programs and encouraging reporting of adverse events may facilitate early detection, which in turn can mitigate morbidity and mortality attributable to mass poisoning,” they wrote.
“MDMPs are a recurring public health problem, but guidance already exists regarding identification of affected ingredients and final products that are likely to cause a mass poisoning,” Schier and team concluded. “Following this guidance is a critical way to prevent MDMP-associated illnesses and deaths.”
Bastani and co-authors reported no conflicts of interest.
Schier and co-authors reported no conflicts of interest.
Morbidity and Mortality Weekly Report
Source Reference: Bastani P, et al “Acute kidney injury among children likely associated with diethylene glycol-contaminated medications — The Gambia, June-September 2022” MMWR 2023; DOI: 10.15585/mmwr.mm7209a1.
New England Journal of Medicine
Source Reference: Schier J, et al “Medication-associated diethylene glycol mass poisoning — A preventable cause of illness and death” N Engl J Med 2023; DOI: 10.1056/NEJMp2215840.